Tennessee, 2024

Lightning Strike in Tennessee, September 1, 2024

September 1, 2024 · NWS OHX · 1 event in 1 county or zone

Scattered thunderstorms impacted Middle Tennessee on September 1, 2024. Lightning with one of these thunderstorms reportedly struck a man near Antioch.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered thunderstorms impacted Middle Tennessee on September 1, 2024. Lightning with one of these thunderstorms reportedly struck a man near Antioch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Sep 1, 11:44 AM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Sep 1, 11:44 AM CST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1244 PM CDT Sun Sep 1 2024

...New AVIATION...

.SHORT TERM...
(Rest of today through Monday)
Issued at 1115 AM CDT Sun Sep 1 2024

A front is making its way through Middle TN this morning, sparking
showers and thunderstorms as it moves east. So far storms have
remained weak, but there is still the chance for a strong storm or
two (with gusty winds) before this boundary moves out of the area
late this afternoon. With the cloud cover and front, max
temperatures will be several degrees cooler than they were
yesterday...a welcomed break from the heat over the last week. If
you'd like an even more refreshing experience wake up early
tomorrow morning to see lows in the low to mid 60s.

If winds remain light enough overnight, we could see patchy fog
develop, especially in places that receive rain today. Fog should
dissipate around or before sunrise as northerly surface winds
increase to around 10 to 15 mph along a tightening pressure
gradient. Clear skies tomorrow will allow temperatures to heat
into the mid to upper 80s...just a couple degrees below normal for
the beginning of September.

&&

.LONG TERM...
(Monday Night through next Sunday)
Issued at 1115 AM CDT Sun Sep 1 2024

We'll likely stay dry all of Tuesday with highs staying mostly in
the 80s for the entire area. Wednesday showers are a bit
uncertain. We'll watch a weak mid level low spin gulf moisture
into Louisiana and Arkansas that morning, which may spill east as
that wave opens up. This wouldn't be terrible news as many
portions of Middle TN are in various stages of drought. Better
rain chances exist Thursday and Friday as a more organized upper
level low swings across the Great Lakes and pushes this moisture
directly over the midstate. Should this trough pass to our east
by Friday night, next weekend may be dry and cool...almost Fall
like.

&&

.AVIATION...
(18Z TAFS)
Issued at 1229 PM CDT Sun Sep 1 2024

As the front makes its way through central Tennessee showers and
thunderstorms are expected. The thunderstorms will clear CKV by
20Z and BNA/MQY by 00Z and won/t push off the plateau until after
02Z. Conditions should stay VFR outside of the stronger storms
which could become MVFR. With winds remaining light overnight fog
could be an issue on the plateau for CSV and SRB where IFR and
maybe even LIFR around sunrise. VFR conditions expected tomorrow
with winds shifting to the NE.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      67  88  63  87 /   0   0   0  10
Clarksville    64  86  59  85 /   0   0   0   0
Crossville     60  83  56  83 /  20   0   0  20
Columbia       65  89  61  89 /  10   0   0  10
Cookeville     63  83  59  83 /  10   0   0  10
Jamestown      61  80  56  82 /  10   0   0  10
Lawrenceburg   64  88  61  88 /  10   0   0  10
Murfreesboro   66  88  62  87 /  10   0   0  10
Waverly        63  87  60  87 /   0   0   0   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Whitehead
LONG TERM....Whitehead
AVIATION.....12

In the hours before

Special weather statement, Sep 1, 11:40 AM CST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Nashville TN
1240 PM CDT Sun Sep 1 2024

TNZ062-075-011815-
Rutherford TN-Bedford TN-
1240 PM CDT Sun Sep 1 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN RUTHERFORD AND NORTH
CENTRAL BEDFORD COUNTIES THROUGH 115 PM CDT...

At 1240 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Murfreesboro, moving southeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Murfreesboro, Smyrna, Christiana, and Rockvale.

This includes the following highways...
 Interstate 24 between mile markers 71 and 88.
 Interstate 840 between mile markers 46 and 55.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3580 8664 3579 8661 3581 8661 3581 8662
      3582 8661 3583 8663 3584 8661 3584 8660
      3585 8660 3587 8662 3595 8650 3578 8625
      3560 8650
TIME...MOT...LOC 1740Z 318DEG 11KT 3584 8653

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Rose

The radar

The Nashville radar (KOHX), 18 km away, was scanning. The volume nearest the first event began at 19:31 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Davidson

When
September 1, 1:32 PM CST
Where
Davidson County, 0.78 mi NNE of Una
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
36.090, -86.614

Lightning reportedly struck and injured a 25-year-old man in the chest near Antioch. The man refused medical attention and exact injuries are unknown.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2024Every state in 2024This day in weather historyWarnings in Tennessee, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1199266.